i am 27 years old. I have had severe nodular acne since i was about 14. i have tried every face soap out there, as well as tetracyclene, topical lotions and herbal remedies. the tetracyclene was working but the day i stopped taking it i broke out instantly. i am at the end of my rope and my doctor has told be that my last hope is acutane, unless i want to buy tetracyclene for the rest of my life. until you have had severe acne, the staring, the pain, and the scars, you have no idea. it is worth it to get rid of it.
I am 30 years old and have had moderate to severe acne all of my life, starting from when I was about 12 years old. I also tried nearly every topical and oral medication (both OTC and prescription) that was available and was finally put on acutane by my doctor, about 4 years ago.
I was on acutane for about 8 months approx. 4 years ago. During that time and for about 3 years after, I experienced an extreme decrease in the level of my facial acne, and have not had back or chest acne since I was on it (I actually couldn't wear tank tops or anything that showed my back or chest sometimes, for fear that people would stare at how bad it was).
Within the last year or so, I have begun to have facial breakouts, again, but they are extremely minimal compared to what I used to have (one or two pimples here or there instead of 3 huge ones in a single spot and they are generally related to the week or so before my period) and go away within a day or two proper facial care (basic washing with my everyday facial cleanser; I have not had to use any kind of topical acne medication in order to help the breakout go away faster), whereas my previous acne never seemed to completely go away.
While I was on acutane, I was required to be on some kind of birth control and take a monthly pregnancy test (acutane has been shown to cause birth defects) and I also had to have blood work done each month to make sure my kidneys weren't being affected. This was a few years back, so the requirements may have changed.
The only side effect that I noticed while I was on acutane was some mild to moderate joint pain, especially in my shoulders and back; just this random, achy feeling I would get every now and then. I was also told that I may not heal as well as I should, so any cuts would scar more, but I didn't notice this, personally (I actually had wrist surgery during my acutane regimen and do not think it affected the scar at all). Finally, I was told that coming off the medication would make my skin VERY dry for a few months, but I don't recall that being a problem for me, at all.
Acutane was very expensive when I took it and, after my prescription drug benefits ran out on it (retail was about $795 per month at the time and my crappy benefits at the time covered up to $1500 per YEAR), I ended up having to be part of a 'study' in order to get the medication. I checked with my prescription benefit company, and it looks like the retail has come down significantly (it looks like a generic brand is now available, as well; there wasn't one when I was taking it), so that'll be nice for you.
Despite the monthly pregnancy test, needle pricking, not being able to drink alcohol (acutane = bad for liver, so no drinking), and joint pain my acne has NEVER been as practically non-existent as it is, today, after having taken acutane, even for the short period of time that I did.
I do not regret a single moment of it. If you ever want to talk about it, shoot me a PM and we'll chat. Best of luck!